California, 2004

Flash Flood in California, November 20 to 21, 2004

November 20 to 21, 2004 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 20, 9:30 PM PST, 1 hour 47 minutes earlier.

Area forecast discussion, Nov 20, 9:30 PM PST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST SAT NOV 20 2004

.SYNOPSIS...UPPER LEVEL LOW PRESSURE APPROACHING FROM THE NORTH WILL
CAUSE AREAS OF SHOWERS LATE TONIGHT AND SUNDAY. SHOWERS WILL BE MORE
LIKELY IN SAN BERNARDINO COUNTY TONIGHT AND IN SAN DIEGO COUNTY ON
SUNDAY. THERE WILL ALSO BE LOCAL HAIL. LOCAL STRONG GUSTY WINDS WILL
ACCOMPANY THIS STORM...MAINLY IN SAN BERNARDINO COUNTY. A FEW
SHOWERS COULD LINGER IN THE SAN BERNARDINO COUNTY MOUNTAINS AND
DESERTS INTO EARLY MONDAY...OTHERWISE DECREASING CLOUDINESS MONDAY
AS THE LOW MOVES SLOWLY EAST. FAIR AND WARMER THROUGH THE MIDDLE OF
NEXT WEAK UNDER HIGH PRESSURE.

&&

UPDATED FORECAST.

.SHORT TERM...EDDY IN THE COASTAL WATERS AND CLOUDS WERE FILLING IN
W OF THE MOUNTAIN RIDGES THIS EVE. THE 00Z NKX SOUNDING HAD A WEAK
INVERSION BASED NEAR 5000 FT AND SHOWED THE HI LEVEL MOISTURE THAT
MOVED THROUGH EARLIER TODAY IN WLY WINDS ALOFT. OFFSHORE GRADIENTS
FROM THE N AND ONSHORE TO THE E. SHOWERS STARTED IN THE NRN DESERTS
THIS EVE WITH ISOLATED SMALL HAIL. WINDS WERE ALSO PICKING UP IN THE
NRN MOUNTAINS AND DESERTS.

A COLD UPPER LOW WILL DROP DOWN FROM THE N TONIGHT AND SUN MORNING
WITH THE CENTER REMAINING JUST TO THE E OF OUR CWFA. MOISTURE IS
SOMEWHAT LIMITED WITH THIS SYSTEM BUT THERE WILL BE ENOUGH MARINE
LAYER MOISTURE AND DYNAMIC FOR A GOOD CHANCE OF PRECIP. INITIALLY
THE MOST LIKELY PRECIP WILL BE IN SDB MOUNTAINS AND DESERTS. BECAUSE
OF A MORE OVER WATER TRAJECTORY WILL GO WITH LIKELY POPS W OF THE
MOUNTAINS IN SAN COUNTY. THE SNOW LEVEL WILL LOWER TO NEAR 4000 FT N
TO 5000 FT S...EXCEPT LOWER IN THE COLD AIR N OF THE SBD MOUNTAINS
SO THERE COULD BE SOME SNOW IN THE NRN DESERTS. THE SHOWERS WILL
TAPER OFF FROM THE N SUN AFTERNOON. SOME WRAP AROUND MOISTURE COULD
CAUSE A FEW SHOWERS IN SBD MOUNTAINS AND DESERTS LATE SUN NIGHT AND
MON MORNING. RAINFALL TOTALS...IF ANY...SHOULD GENERALLY BE LESS
THAN A QUARTER OF AN INCH EXCEPT IN WRN SAN COUNTY WHERE THERE COULD
BE UP TO HALF AN INCH. QUITE LOW TEMPS AT 500 MB AND CANNOT
COMPLETELY RULE OUT THE POSSIBILITY OF THUNDERSTORMS. HOWEVER...THE
ENTIRE COLUMN WILL BE COLD SO IT WILL NOT BE AS UNSTABLE AS THE 500
MB TEMPS ALONE WOULD INDICATE. DRIER NLY WINDS WILL CAUSE DECREASING
CLOUDS DURING THE DAY MON. THE OFFSHORE GRADIENTS FROM THE N AND NE
WINDS ALOFT COULD CAUSE SOME LOCAL OFFSHORE WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES SUN AND MON MORNINGS...BUT THEY SHOULD
GENERALLY REMAIN BELOW ADVISORY STRENGTH EXCEPT EXCEPT ADVISORY
STRENGTH GUSTS TONIGHT AND SUN MORNING IN SDB COUNTY. COOL SUN AND
MON. DRY NW FLOW ALOFT AND INCREASING HEIGHTS TUE FOR FAIR AND
WARMER WEATHER.

.LONG TERM...FAIR AND WARMER THROUGH MID WEEK UNDER HIGH PRESSURE
WITH WEAK GRADIENTS. A SHORT WAVE COULD BRING MORE CLOUDS AND
COOLING TOWARD NEXT WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR SOUTHWESTERN SAN BERNARDINO COUNTY MOUNTAINS
DESERTS AND INLAND EMPIRE...SEE LAXNPWSGX.
HAZARDOUS WEATHER OUTLOOK FOR A RAPIDLY DEVELOPING COLD STROM...SEE
LAXHWOSGX

&&

ATKIN
Hazardous weather outlook, Nov 20, 11:00 PM PST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 PM PST SAT NOV 20 2004

CAZ042-043-048-050-055-056-057-058-060-061-062-211400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1100 PM PST SAT NOV 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR

.DAY ONE... REST OF TONIGHT.

...WINTER WEATHER ADVISORY FOR THE SAN BERNARDINO COUNTY MOUNTAINS
UNTIL 600 PM SUNDAY...

...WINTER WEATHER ADVISORY FOR THE APPLE AND LUCERNE VALLEYS UNTIL
200 PM SUNDAY...

...SNOW ADVISORY FOR THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS
UNTIL 600 PM SUNDAY...

...WIND ADVISORY FOR THE INLAND EMPIRE UNTIL 2 PM SUNDAY...

A STRONG COLD STORM WILL MOVE ACROSS THE REGION TONIGHT AND SUNDAY.
NORTH WINDS FROM 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE LIKELY IN THE
HIGH DESERTS...THE SAN BERNARDINO COUNTY MOUNTAINS AND THE INLAND
EMPIRE. THE STRONG WINDS WILL MAKE DRIVING HAZARDOUS FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. RAIN AND HAIL WILL SPREAD SOUTH INTO THE
INLAND EMPIRE. SEVERAL INCHES OF SNOW ARE LIKELY IN THE SAN
BERNARDINO COUNTY MOUNTAINS ABOVE 4000 FEET...SPREADING INTO THE
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS BY SUNDAY.

THERE WILL ALSO BE ISOLATED THUNDERSTORMS TONIGHT. THUNDERSTORMS
HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY.

...WIND ADVISORY FOR THE SAN BERNARDINO COUNTY MOUNTAINS...DESERTS
AND INLAND EMPIRE UNTIL 2 PM SUNDAY...

STRONG NORTHEAST WINDS FROM 20 TO 40 MPH WITH GUSTS TO 50 MPH WILL
CONTINUE INTO THE AFTERNOON BEFORE SUBSIDING. STRONGEST GUSTS WILL
OCCUR BELOW THE PASSES AND CANYONS. RAIN WILL SPREAD SOUTH INTO
RIVERSIDE AND SAN DIEGO COUNTY. HEAVY DOWNPOURS WILL CREATE SLICK
ROADS AND POOR VISIBILITIES.

SNOW WILL CONTINUE IN THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS ABOVE 4000 FEET SUNDAY. ROADS WILL BECOME SNOW
COVERED AND SLIPPERY.

THERE WILL ALSO BE ISOLATED THUNDERSTORMS SUNDAY. THUNDERSTORMS HAVE
DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS
AND HAIL.

SEE LAXWSWSGX AND LAXNPWSGX FOR DETAILS.

MOEDE/ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
November 20, 11:17 PM PST to November 21, 1:00 AM PST
Where
San Bernardino County, Ontario
Reported by
DEPT OF HIGHWAYS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426167.